NEW DELHI: Crushing tablets can make them easier to swallow but it can have a serious, even potentially fatal, effect on your health.
According to experts, over 80% of people have a habit of crushing tablets to help patients, especially children and the elderly, take their medicines. However, doctors say the trend is alarming and dangerous. Not only does crushing pills alter the effect of the drug, it can also affect the way the drug is released or absorbed, possibly causing serious side effects.
Several pills have special protective coating that ensures the drug does not touch the inner walls of the stomach but directly passes into the intestine after being swallowed. Crushing these pills heightens chances of gastric injury leading to bleeding from the intestine.
Experts also warn that some medicines, including the anti-diabetic drug Metformin, are meant for sustained release, spread over 24 hours. Crushing them would result in limiting their long-lasting action, putting the patient at risk.
Drug expert Dr C M Gulati said, “A tablet isnâ€™t just made of the drug. It contains both binding agents and other chemicals. The drug is also not uniformly spread across the tablet. Therefore a patient would rarely know whether both halves have equal amount of the drug.”
Dr Gulati said most patients who crush the tablet mix it with juice or milk. This could result in interaction between the drug and liquid. Drugs that arenâ€™t scored (lined from the centre), should not be crushed under any circumstance, he said, and added, “Itâ€™s a misconception that breaking a tablet into two lowers its strength.”
It is estimated that 60% of older people have trouble swallowing pills. As a result, some of them, or their care-givers, crush the pills. Thatâ€™s why an estimated 75 million prescriptions a year are associated with adverse drug reactions.
Source:The Times Of India